Texas, 2019

Hail in Texas, June 24, 2019

June 24, 2019 · NWS MAF · 5 events in 3 counties and zones

An upper-level trough was exiting the region, and a cold front/thunderstorm outflow boundary which provided lift had moved into the area the previous night and stalled across the Permian Basin. High moisture values and instability were across the eastern half of the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper-level trough was exiting the region, and a cold front/thunderstorm outflow boundary which provided lift had moved into the area the previous night and stalled across the Permian Basin. High moisture values and instability were across the eastern half of the Permian Basin. These conditions resulted in thunderstorms that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 24, 1:36 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 24, 1:36 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
236 PM CDT Mon Jun 24 2019

.DISCUSSION...

Another day, another chance for severe storms across the area this
afternoon. In the near term we are monitoring a cold front/outflow
boundary that moved into the area last night and has stalled across
the Permian Basin. This boundary will be the focus for showers and
thunderstorms across the area this afternoon. Temperatures have
climbed into the 90's with deep moisture (dew points near
70)residing across the eastern half of the Permian Basin. This has
allowed the atmosphere to become unstable with MLCAPE values near
5000 J/kg and very steep lapse rates in place. Storms could
quickly become severe with large hail and damaging winds being the
main threat. Locations along and east of a Seminole to Odessa to
McCamey line have the best chance of seeing any storms.

Another chance of storms will exist Tuesday as a weak wave moves
across the region. Temperatures will again be above normal with most
areas in the upper 90's and lower 100's. Upper ridging builds over
our region through the end of the week into this weekend. With that
being said, you would think we are in for another hot streak with
highs above the century mark every day. This will not be the case as
low level flow stays southeast and the dryline is held well to the
west. While it will be dry, temperatures will hold around normal
each day, which is in the mid 90's for most locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  95  69  93 /  20  10  20   0
Carlsbad                       66  99  67  97 /   0  20  20  10
Dryden                         71  93  71  92 /  20  10  10   0
Fort Stockton                  68  97  69  94 /  10  10  10   0
Guadalupe Pass                 66  93  67  92 /   0  20  20  10
Hobbs                          64  97  65  94 /  10  10  20   0
Marfa                          57  92  55  92 /  10  20  10  10
Midland Intl Airport           68  97  70  94 /  10  10  20   0
Odessa                         69  98  70  95 /  10  10  20   0
Wink                           68 101  68  98 /  10  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/29
Hazardous weather outlook, Jun 24, 1:09 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Mon Jun 24 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Mon Jun 24 2019 /109 PM MDT Mon Jun 24 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening.  Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall.  There is a marginal
risk of severe storms, capable of producing large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 24, 3:01 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Mon Jun 24 2019

TXZ052-053-063-242130-
Mitchell TX-Glasscock TX-Howard TX-
401 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 430 PM
CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 14 miles southeast of Big Spring, moving northeast at 20
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Big Spring Country Club
and Big Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 174 and 199.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3208 10116 3209 10126 3205 10126 3204 10130
      3224 10156 3240 10120 3215 10095
TIME...MOT...LOC 2100Z 233DEG 17KT 3212 10128

10
Special weather statement, Jun 24, 3:29 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Mon Jun 24 2019

TXZ046-051-242200-
Martin TX-Dawson TX-
429 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Ackerly, moving north at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tenmile, Sparenberg and Klondike.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3264 10169 3260 10169 3240 10182 3246 10202
      3271 10197
TIME...MOT...LOC 2129Z 198DEG 6KT 3250 10190

10
Special weather statement, Jun 24, 3:29 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Mon Jun 24 2019

TXZ045-242200-
Gaines TX-
429 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GAINES COUNTY UNTIL
500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Gaines County Airport, or 10 miles southeast of
Seminole, moving north at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Gaines
County.

LAT...LON 3253 10251 3257 10262 3275 10260 3268 10234
TIME...MOT...LOC 2129Z 198DEG 6KT 3259 10255

10
Special weather statement, Jun 24, 4:04 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Mon Jun 24 2019

TXZ045-046-242230-
Dawson TX-Gaines TX-
504 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GAINES AND WEST
CENTRAL DAWSON COUNTIES UNTIL 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking strong thunderstorms 14 to
20 miles west of Lamesa, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McKenzie Lake and Punkin Center.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3263 10205 3264 10256 3286 10251 3286 10198
TIME...MOT...LOC 2203Z 229DEG 8KT 3269 10221

10
Special weather statement, Jun 24, 4:11 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
511 PM CDT Mon Jun 24 2019

TXZ052-242245-
Howard TX-
511 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD COUNTY UNTIL
545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Big Spring, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Luther, Knott and Big Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 170 and 182.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3220 10169 3246 10168 3245 10144 3222 10140
TIME...MOT...LOC 2211Z 307DEG 7KT 3233 10161

10
Special weather statement, Jun 24, 4:32 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Mon Jun 24 2019

TXZ045-046-242300-
Dawson TX-Gaines TX-
532 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES UNTIL 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Welch, or 13 miles west of Lamesa, moving northeast at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Welch and Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3269 10215 3277 10230 3294 10229 3294 10196
      3271 10196
TIME...MOT...LOC 2232Z 241DEG 12KT 3276 10219

10

The radar

The Midland/Odessa radar (KMAF), 77 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Howard

When
June 24, 4:46 PM CST to 4:51 PM CST
Where
Howard County, 2 mi N of Big Spring
Measured
1.75 in hail
Reported by
Public
Coordinates
32.279, -101.470

Hail, Dawson

When
June 24, 4:50 PM CST to 4:55 PM CST
Where
Dawson County, 5 mi E of Sparenburg
Measured
0.75 in hail
Reported by
Public
Coordinates
32.580, -101.744

Hail, Howard

When
June 24, 4:54 PM CST to 4:59 PM CST
Where
Howard County, 3 mi E of Big Spring
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.250, -101.419

Hail, Howard

When
June 24, 5:00 PM CST to 5:05 PM CST
Where
Howard County, 0.85 mi W of Sand Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.281, -101.344

Hail, Borden

When
June 24, 6:15 PM CST to 6:20 PM CST
Where
Borden County, 0.65 mi W of Gail
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.770, -101.441

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833479, 833480, 833481, 833482, 833483.